Tachjian A, Maria V, Jahangir A. Use of herbal products and potential interactions in patients with cardiovascular diseases. J Am Coll of Cardiol. 2010;55:515-525
Review Article. A search of the PubMed and Medline databases was performed for the years 1966 to 2008 using the search terms “cardiovascular agents,” “complementary therapies,” “herb-drug interaction,” and “cardiovascular disease interactions” to identify citations, abstracts, and articles on herbs and cardiovascular disease.
The authors of this review article report that the number of visits to complementary and alternative medicine (CAM) providers exceeds those to primary care physicians and that seniors represent a significant portion of CAM users. The authors hypothesize that because the use of herbal products forms the bulk of treatments provided by CAM practitioners, this means that herbal supplement use is particularly common amongst elderly people. In addition, because older individuals consume multiple prescription medications for comorbid conditions, the authors conclude that all of these factors together increase the risk of adverse herb-drug-disease interactions.
The authors further declare that despite the paucity of scientific evidence supporting the safety or efficacy of herbal products, their widespread promotion in the popular media and the unsubstantiated healthcare claims about their efficacy drive consumer demand and force even conventional medical practitioners to incorporate CAM therapies into their practices.
The aforementioned logic is the platform for the authors’ review, which attempts to highlight commonly used herbs and their interactions with cardiovascular drugs. The authors also discuss their opinions regarding the state of research on herbal dietary supplements, dietary supplement manufacturing, and dietary supplement regulation.
This article’s authors summarize their key findings:
Commonly used herbal supplements include St. John’s wort, motherwort, ginseng, ginkgo, grapefruit juice, saw palmetto, danshen, tetrandine and yohimbine, and licorice. St. John’s wort increases the hepatic cytochrome P450 system and thus can reduce levels of medications including cyclosporine. St. John’s wort may also reduce prothrombin time in patients talking warfarin. Motherwort can reduce platelet aggregation and increase risk of bleeding. Ginseng can affect blood pressure, causing both hypertension and hypotension. Ginkgo, when used in combination with antiplatelet agents, can increase bleeding time. Grapefruit juice can inhibit CYP3A4 enzyme and thus increase levels of calcium channel blockers, cyclosporine, and statins. Saw palmetto can increase bleeding risk among patients taking warfarin. Danshen reduces elimination of warfarin and may interfere with digoxin assays. Tetrandine is a vasoactive alkaloid, which can cause hepatotoxicity and renal toxicity. Yohimbine can increase blood pressure. Licorice is often used as an expectorant and can cause pseudoaldosteronism and hypokalemia.
Unfortunately, the article consists of numerous errors, unreferenced statements of opinion, outdated references and/or omitted information. It inappropriately extrapolates information on all of CAM use and applies it to herbal supplement use and incorrectly assumes these are one in the same. Perhaps the most egregious of these is the authors’ failure to acknowledge and understand dietary supplement regulation in the United States.1 Contrary to the authors’ assertion, dietary supplements are subject to postmarket surveillance; rigorous manufacturing standards to assure their identity, purity, strength, and composition; and a premarket review process for ingredients marketed after October, 1994.2,3,4,5 CAM therapies may include, but are not limited, to the use of herbal supplements. Other forms of CAM include acupuncture, yoga, and prayer, yet the authors incorrectly equate CAM solely to the use of herbal remedies.6 Furthermore, grapefruit juice (a conventional food), tetrandrine (a plant poison), and aconite (a homeopathic remedy) are all incorrectly categorized as herbal remedies, and the authors’ discussion of these items as “common herbal remedies that produce adverse events” demonstrates a clear lack of expertise that offers no practical or insightful information to the practicing physician.7,8
It is, however, agreed that drug-herbal product interactions can be serious and require vigilance on the part of both practitioners and patients.
The risk for potential interaction can be minimized through an open dialogue regarding all prescription and over-the-counter medications, as well as dietary supplements, that are being consumed.
The risk for potential interaction can be minimized through an open dialogue regarding all prescription and over-the-counter medications, as well as dietary supplements, that are being consumed. Individuals consume greater amounts of all types of prescription and nonprescription products with increasing age.9,10 The authors fail to discuss the increased risk for all types of potential interactions that occur in elderly individuals who practice polypharmacy; instead they use this review as a platform to discuss their opinions and demonstrate their lack of expertise with herbal medicine. Overall, the authors’ failure to assess the totality of the evidence when making sweeping generalizations about the potential interactions, safety, and efficacy of various herbal products is appalling. This is matched only by unsupported statements of opinion (eg, “Widespread promotion of CAM products [is] forcing even conventional medical practitioners to incorporate CAM therapies into their practices.”) The absence of any credible data or references to support these and the many other opinions inserted into this review is disconcerting.
It is astonishing as to how the authors and the journal feel it worthy and credible to express unsupported opinions as accepted fact. The American Botanical Council (ABC), a global leader in botanical research and education, has published a letter that identifies additional significant errors in the article.11 ABC points out the lack of Latin names for herbs discussed in the article and the many direct and implied references to “commonly used herbs,” that incorrectly includes plants such as the toxic plant oleander (Nerium oleander, a toxic herb with cardioactive glycosides not sold to consumers in the U.S. dietary supplement market); chan su (presumably dried Chinese toad venom—neither an herb nor generally available as a dietary supplement); and uzara root (Xysmalobium undulatum, an antidiarrhea herbal drug approved in Germany.) None of these are commonly found in the US herbal dietary supplement market. ABC also points out that the authors list Capsicum in a table as being used for shingles, trigeminal, and diabetic neuralgia, when it is actually the U.S. Food and Drug Administration–approved over-the-counter and prescription drug capsaicin, the vanillanoid compound derived from chili peppers (Capsicum spp.), that is used for such purposes.
There is a significant need for additional literature in the emerging field of drug-nutrient interactions and depletions. We have a great opportunity to identify and avoid the risk for unwanted interactions, as well as an opportunity to identify other beneficial synergistic interactions. This particular article has so many flaws and errors that it contributes little to the field and provides minimal practical information for clinicians or researchers. In fact, the authors’ lack of expertise in the subject results in the dissemination of misinformation and incomplete and overreaching conclusions.